Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 5, 2013, 3:54 PM MDT for Wallace County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2013, 3:54 PM MDT (21:54 UTC)
- Expired
- Aug 5, 2013, 4:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
County Wallace County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
143
WWUS83 KGLD 052154
SPSGLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 5 2013
COZ091-052230-
KIT CARSON COUNTY-
354 PM MDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BURLINGTON. THIS STORM WAS
NEARLY STATIONARY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3922 10205 3917 10205 3906 10205 3906 10225
3907 10226 3918 10227
TIME...MOT...LOC 2155Z 267DEG 2KT 3916 10215
$$
THEDEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:12 PM MDT, 42 minutes earlier.
Area forecast discussion, Aug 5, 3:12 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 312 PM MDT MON AUG 5 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 309 PM MDT MON AUG 5 2013 SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE THE MAIN FOCUS OF THE SHORT TERM TODAY. ON THE SYNOPTIC SCALE A WEAK RIDGE EXISTS ACROSS THE WESTERN THIRD OF THE CONUS WITH WESTERLY FLOW ABOVE 500MB. LOCALLY A STATIONARY FRONT EXISTED ACROSS OUR EASTERN COLORADO COUNTIES THIS MORNING AND LOOKING AT MESONET OBS DURING THE 18Z HOUR IT APPEARS THIS SFC BOUNDARY IS SHIFTING EAST. MEANWHILE THUNDERSTORM OUTFLOW FROM STORMS IN NEBRASKA LAST NIGHT IS WORKING ITS WAY SOUTHWARD...CAUSING BRIEF GUSTS TO 20+ KTS AND INITIATING A FEW SHORT-LIVED SHOWERS AND THUNDERSTORMS. REST OF TODAY...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY IN WESTERN KANSAS AND INCREASE IN COVERAGE ACROSS THE TRI-STATE AREA TOWARDS THE LATE AFTERNOON. EXPECTING STORMS TO GROW QUICKLY WITH 2000-3000 MLCAPE AND STEEP LOW TO MID-LEVEL LAPSE RATES. EFFECTIVE SHEAR OF 30-40KTS WILL SUSTAIN A FEW MULTICELL STRUCTURES...THOUGH SLOW STORM MOTIONS OF 10-15KTS MAY CAUSE STORMS TO COLLAPSE EARLY. SLOW STORM MOTIONS AND PWATS OF 1.3-1.5 INCHES WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POSSIBLY A FLASH FLOOD THREAT. TONIGHT...STORMS WILL CONTINUE TO GENERALLY MOVE SOUTH AND EAST OUT OF REGION TONIGHT. SKIES WILL BEING TO CLEAR ABOVE BUT FOG AND LOW STRATUS CLOUDS ARE EXPECTED TO DEVELOP OVERNIGHT AND INTO TOMORROW MORNING...SIMILAR TO THIS PAST MORNING. WINDS WILL REMAIN LIGHT. TOMORROW...SURFACE LOW WILL DEVELOP OVER THE SOUTH-CENTRAL PLAINS TOMORROW WHILE A WEAK TROUGH/DRY LINE WILL DEVELOP IN EASTERN COLORADO WHICH WILL SERVE AS A FOCUS FOR CONVECTION TOMORROW. CONVECTION WILL BE DRIVEN BY A SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL ROCKIES AND DIURNAL HEATING. CONDITIONS LOOK SIMILAR TO TODAY WITH 30-40KTS EFFECTIVE SHEAR...2000-3000 CAPE...AND HIGHER THAN NORMAL PWATS. THUS...A SEVERE THREAT IS AGAIN POSSIBLE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 309 PM MDT MON AUG 5 2013 TUESDAY EVENING A COLD FRONT WILL BEGIN TO MOVE INTO THE AREA FROM THE NORTH. BEHIND THE FRONT THE LOW LEVEL JET WILL NOSE INTO THE AREA. MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE FRONT AS IT MOVES SOUTH THROUGH THE AREA. THE BEST SHOT FOR RAINFALL WILL BE ALONG THE FRONT AS IT MOVES SOUTH THROUGH THE AREA DURING THE EVENING. BY THE MIDNIGHT THE FRONT WILL BE SOUTH OF THE AREA. ANOTHER STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE SOUTHERN HALF OF THE AREA DURING THE LATE EVENING/OVERNIGHT HOURS. INCREASED PRECIP. CHANCES DUE TO THE ENHANCED LIFTING FROM THE STRONGER SHORT WAVE AND NOSE OF THE LOW LEVEL MOVING OVER THE WESTERN HALF OF THE AREA. WEDNESDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER THE FAR WESTERN PART OF THE AREA. ACCOMPANYING THE SHORT WAVE WILL BE INCREASED MOISTURE...WITH SOUNDINGS SATURATING ALMOST ALL THE WAY TO THE GROUND. THE STRONGEST LIFT WILL BE IN THE MID MORNING THROUGH THE EARLY AFTERNOON ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS. WITH THE ADDED LIFT OF THE LOW LEVEL JET OVER THE WESTERN HALF...THERE SHOULD BE A GOOD CHANCE FOR RAINFALL. WAS DEBATING INCREASING CHANCES TO THE LIKELY CATEGORY ACROSS THE SOUTHWEST PART OF THE AREA...BUT MODELS DISAGREE WITH THE LOCATION OF THE SHORT WAVE TROUGH AND THE PLACEMENT OF THE STRONGEST LIFT. AS THE DAY PROGRESSES THE SHORT WAVE TROUGH MOVES EAST ACROSS THE AREA WITH THE LIFT WEAKENING DURING THE AFTERNOON. DID KEEP SOME HIGHER CHANCES GOING OVER THE SOUTH THINKING THE ADDED LIFT FROM THE FRONT WILL HELP WITH RAIN PRODUCTION. DUE TO THE SLOW STORM MOVEMENT HEAVY RAINFALL WILL BE A STRONG POSSIBILITY WITH ANY STORMS THAT DEVELOP. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING DURING THE MID TO LATE MORNING OVER THE FAR SOUTHWEST PART OF THE AREA. DURING THE AFTERNOON THE INSTABILITY IS PUSHED SOUTH OUT OF THE AREA. WEDNESDAY EVENING ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST...ELONGATING OVER THE AREA AS THE NIGHT PROGRESSES. WITH GOOD FORCING OVER MOST OF THE AREA OVERNIGHT...DID A VERY BROADBRUSH FORECAST FOR PRECIP. CHANCES AS A RESULT. FOR THURSDAY THROUGH MONDAY A SIMILAR WEATHER PATTERN WILL CONTINUE TO BE IN PLACE OVER THE TRI-STATE AREA. MULTIPLE DISTURBANCES MOVE ACROSS THE AREA THROUGH THE PERIOD BRINGING RAINFALL CHANCES TO THE AREA EVERY DAY. THERE IS STILL QUITE A BIT OF DISAGREEMENT AS FAR AS PLACEMENT/TIMING OF EACH OF THE UPPER LEVEL DISTURBANCES THAT MOVE THROUGH...BUT AT THIS TIME THE WEEKEND LOOKS TO BE THE BEST CHANCE FOR RAINFALL. TEMPERATURES FOR THE PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1149 AM MDT MON AUG 5 2013 VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND GLD. PRIMARY CONCERN THIS AFTERNOON IS THUNDERSTORMS WHICH ARE EXPECTED TO FORM NEAR THE COLORADO-KANSAS BORDER AND MOVE EAST THROUGH THE LATE AFTERNOON INTO THE EVENING. A RESIDUAL OUTFLOW BOUNDARY FROM STORMS IN NEBRASKA LAST NIGHT IS MOVING THROUGH THE REGION EARLY THIS AFTERNOON WHICH IS CAUSING A FEW WEAK SHOWERS TO DEVELOP...BUT AM EXPECTING THE STRONGER STORMS TO DEVELOP ALONG THE SURFACE TROUGH IN EASTERN COLORADO. WINDS WILL BE LIGHT THROUGH THE PERIOD...AND CEILINGS SHOULD REMAIN VFR THROUGH THE AFTERNOON. TONIGHT EXPECT PATCHY FOG AND STRATUS TO DEVELOP DUE TO A WEALTH OF LOW LEVEL MOISTURE AT BOTH SITES AND LIGHT EASTERLY WINDS SIMILAR TO LAST NIGHT. AT THIS TIME DID NOT HAVE ENOUGH CONFIDENCE TO INCLUDE IFR CONDITIONS...AS LOCAL CONDITIONS MAY VARY DEPENDING ON THE EVOLUTION OF STORMS TODAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JJM LONG TERM...JTL AVIATION...JJM
Hazardous weather outlook, Aug 5, 10:39 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT MON AUG 5 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JJM
In the hours before
Local storm report, Aug 5, 2:14 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 15 SW EDSON 39.18N 101.74W
08/05/2013 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
LUNDQUISTLocal storm report, Aug 5, 2:25 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 10 S RULETON 39.20N 101.88W
08/05/2013 M1.50 INCH SHERMAN KS PUBLIC
PEA SIZED HAIL ALSO OBSERVED.
&&
MKLocal storm report, Aug 5, 2:51 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 13 NNE WALLACE 39.09N 101.50W
08/05/2013 E1.00 INCH WALLACE KS PUBLIC
HEAVY RAINFALL OBSERVED.
&&
MKLocal storm report, Aug 5, 3:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 5 W RUSSELL SPRINGS 38.91N 101.27W
08/05/2013 E1.00 INCH LOGAN KS PUBLIC
HEAVY RAINFALL AND GUSTY WINDS WERE OBSERVED. SOME SMALL
BRANCHES WERE BLOWN TO THE GROUND.
&&
MKLocal storm report, Aug 5, 3:33 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 8 S RUSSELL SPRINGS 38.80N 101.18W
08/05/2013 E0.75 INCH LOGAN KS PUBLIC
HEAVY RAIN AND PONDING OBSERVED IN YARD.
&&
MKSpecial weather statement, Aug 5, 3:54 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 5 2013
COZ091-052230-
KIT CARSON COUNTY-
354 PM MDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BURLINGTON. THIS STORM WAS
NEARLY STATIONARY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3922 10205 3917 10205 3906 10205 3906 10225
3907 10226 3918 10227
TIME...MOT...LOC 2155Z 267DEG 2KT 3916 10215
THEDEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:34 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 41 min |
| Aug 5, 1:13 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 62 min |
| Aug 5, 1:16 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Aug 5, 1:19 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 41 min |
| Aug 5, 1:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 61 min |
| Aug 5, 2:00 PM MDT | Special Weather Statement | GLD | Thomas | 15 min |
| Aug 5, 2:18 PM MDT | Flash Flood Warning | GLD | Logan, Sherman, Thomas, Wallace | 3 hr |
| Aug 5, 2:35 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Aug 5, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 55 min |
| Aug 5, 3:40 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 65 min |
| Aug 5, 5:31 PM MDT | Special Weather Statement | GLD | Hitchcock | 29 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.